Michigan, 2003Hail and Damaging Winds in Michigan, July 6, 2003
July 6, 2003 · NWS GRR · 5 events in 5 counties and zones
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- $75,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 6, 12:49 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 6, 12:49 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN JUL 6 2003
LATEST VIS LOOP SHOWS WELL DEFINED SHORT WAVE JUST ENTERING
SOUTHWEST WISCONSIN. SEVERAL SPOKES OF CONVECTION ARE DEVELOPING ON
THE SOUTHERN SIDE OF THE WAVE. DIFFERENTIAL HEATING BETWEEN THE
SPOKES IS HELPING TO MAINTAIN INSTABILITY AS THEY PCPN MOVES EAST.
THIS WAVE AND ITS ASSOCIATED PCPN CHANCES WILL BE THE FOCUS OF THE
FCST.
THE SHORT RANGE MODELS WERE IN DECENT AGREEMENT THRU WED AM WITH THE
EVOLUTION OF THE AFOREMENTIONED SHORT WAVE AS WELL AS WITH A COLD
FRONT THAT IS MOVING THRU THE DAKOTAS CURRENTLY WHICH WILL MOVE THRU
THE CWA ON MONDAY.
FOR TONIGHT...INSTABILITY IS HIGH ACROSS THE CWA AS EVIDENT BY EHI
GREATER THAN 1 ALONG WITH CAPES AROUND 2K J/KG. SFC BASES LIS ARE
IN THE -5 TO -8 RANGE ACROSS THE SW CWA BUT ABOVE 0 IN THE
NORTHEAST. LAPS SOUNDINGS HAVE SHOWN A SLOW INCREASE IN LOW LVL
MOISTURE DURING THE PAST 6 HRS...BUT SOME DRY AIR IS STILL EVIDENT
ABV 850 MB. NOT LOOKING FOR THE ENVIRONMENT TO CHANGE TOO MUCH LATER
THIS AFTERNOON AND EVENING WITH THE HIGHEST INSTABILITY AND MOISTURE
REMAINING IN THE SRN CWA. SINCE FREEZING LVLS ARE OVER 13K
FT...GREATEST THREAT WOULD BE WIND. THERE IS SOME VEERING IN THE LOW
LVLS BUT VECTORS ARE SMALL. HOWEVER, THEY ARE A LITTLE GREATER WEST
OF THE LAKE. THUS THE THREAT OF ROTATION WILL INCREASE A BIT AS
EVENING APPROACHES. WILL GO WITH LIKELY POPS ACROSS THE SOUTH AND
CHC POPS ELESWHERE.
FOR MONDAY AND MONDAY NIGHT...THE OBVIOUS CONCERN IS THE COLD FRONT
THAT WILL MOVE THRU THE AREA. BY MID AFTERNOON THE FRONT WILL
STRETCH FROM THE WRN UP THRU CENTRAL WI INTO ERN IA AND THEN TAKE ON
A MORE EAST-WEST CONFIGURATION MONDAY EVENING AS IT BECOMES MORE
PARALLEL TO THE FLOW. INSTABILITY IS MAXIMIZED ACROSS THE SRN CWA
WITH LIS CLOSE TO -10C...TOTAL TOTALS IN THE MID 50S...AND
SHOWALTER INDEX -6 TO -8. MOISTURE CONVERGENCE REMAINS MAXIMIZED
JUST AHEAD OF THE FRONT AND DOESNT MOVE INTO THE CWA UNTIL AFTER
00Z...AFTER MAX HEATING. GIVEN THAT TONIGHT/S STORMS WILL PROBABLY
BE ONGOING DURG THE MORNING WILL CARRY LIKELY POPS IN THE SOUTH FOR
BOTH PERIODS. WILL CONTINUE WITH CHC POPS IN THE NORTH BOTH PERIODS.
FOR TUESDAY THRU WED...THE FRONTAL BOUNDARY SINKS SOUTH WITH
TIME...PUSHED BY SWD SINKING FRONTAL BOUNDARY. WILL GO WITH DRY WX
THRU THE PERIOD. CU WILL BE ENHANCED ON WEDNESDAY AS WEAK TROUGHING
ALOFT ADVECTS COOLER AIR SOUTHEAST ACROSS THE CWA. WILL MAINTAIN MO
CLR NIGHTS AND PT SUNNY DAYS. COOLER AIR IS CERTAINLY ON THE WAY AS
H85 TEMPS FALL FROM 20C ON TUESDAY TO 9C ON WED AFTERNOON.
93
EXTENDED FORECAST
ZONAL UPPER FLOW PATTERN WILL FINALLY SHOW SOME CHANGES IN THE
EXTENDED PERIOD AS A STRONG SHORT WAVE TROUGH DIGS INTO THE EASTERN
U.S. AND ALLOWS AMPLIFICATION OF THE LONG WAVE PATTERN. THIS WILL
ALLOW DRIER AND COOLER AIR TO FINALLY MAKE A STRONGER PUSH INTO THE
GREAT LAKES REGION THAN HAS BEEN THE CASE RECENTLY. ON WEDNESDAY...A
CANADIAN SFC HIGH WILL BE NOSING INTO LOWER MICHIGAN WITH PRECIP
SUPPRESSED SOUTH INTO INDIANA. THE 12Z ETA AND GFS SHOW CONVECTION
STRETCHING FROM INDIANA TO THE DAKOTAS ALONG AN AREA OF MOISTURE
POOLING ON THE WESTERN EDGE OF THE SFC HIGH LATE WEDNESDAY. AS THE
HIGH MOVES EAST ON THU...A SFC LOW WILL PUSH INTO THE OHIO VALLEY
AND THE NORTHERN EDGE OF THE PRECIP SHIELD WILL MOVE ACROSS LOWER
MICHIGAN. WILL ADD CHANCE POPS FOR THU.
ONCE THIS SYSTEM GETS EAST OF LOWER MICHIGAN...THE UPPER FLOW WILL
GO NW AND IT APPEARS A DRY PERIOD IS IN STORE THROUGH THE WEEKEND
WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS.
OSTUNO
.GRR...NONE.
Hazardous weather outlook, Jul 6, 11:52 AM EST, 5 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. A WAVE OF LOW PRESSURE
MOVING EAST FROM WISCONSIN WILL BE THE CATALYST FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT. DAMAGING WINDS WILL BE THE
MAIN THREAT FROM THESE STORMS...ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS COULD CONTINUE INTO THE DAYTIME HOURS OF
MONDAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF LOWER
MICHIGAN IN A MODERATE RISK AREA FOR SEVERE STORMS. THE GREATEST
THREAT APPEARS TO BE IN THE EARLY MORNING HOURS...BUT ADDITIONAL
SEVERE STORMS MAY REDEVELOP DURING THE AFTERNOON. DAMAGING WIND AND
A FEW TORNADOES ARE POSSIBLE WITH THESE STORMS. SCATTERED
THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.
JK 93
In the hours before
Special weather statement, Jul 6, 1:33 PM EST, 3 hours 57 minutes before
MIZ056>059-064>067-071>074-062300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT SUN JUL 6 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOHail, Van Buren
- When
- July 6, 5:30 PM EST to 5:35 PM EST
- Where
- Van Buren County, Paw Paw
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.217, -85.883
Two inch diameter hail was reported by area law enforcement in Paw Paw. Another report of three quarters inch hail was received from Paw Paw.
Hail, Mecosta
- When
- July 6, 5:55 PM EST
- Where
- Mecosta County, Big Rapids
- Measured
- 1 in hail
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.700, -85.483
Reports of seven eights inch to one inch diameter hail were received in Big Rapids.
Thunderstorm Wind, Calhoun
- When
- July 6, 6:35 PM EST
- Where
- Calhoun County, Springfield
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.333, -85.233
Numerous trees were blown down one mile west of Bedford, or about three miles north of Springfield.
Thunderstorm Wind, Clare
- When
- July 6, 6:40 PM EST
- Where
- Clare County, Lake George
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.967, -84.950
Several trees were blown down across Lincoln township in Clare county. Six trees were blown down at the intersection of Cranberry Lake Road and Harding Avenue.
Thunderstorm Wind, Kalamazoo
- When
- July 6, 7:10 PM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.533
Nine trees were blown down in the Vicksburg area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
- Damaging Wind in Iowa, July 6, 2003$55,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378474, 5378475, 5378476, 5378473, 5378477.